Polyarteritis nodosa is a progressive, often life-threatening, vasculitis affecting multiple organs, including the skin and peripheral nerves. We report a patient presenting with systemic features of the disease and with characteristic lesions in the feet 3 weeks after vaccination against hepatitis B virus infection.
Tarsal coalitions typically occur at the talocalcaneal or calcaneonavicular joints. Common findings are pain, limited range of motion, and a pes planus deformity. The focus of this case report includes the presentation, imaging, treatment, and outcomes for a 21-year-old woman diagnosed with a rare lateral cuneocuboid coalition with chronic pain. Clinical and radiographic examinations, typically used to diagnose the common coalition, were unremarkable. Magnetic resonance imaging was diagnostic of the lateral cuneocuboid coalition, which was successfully treated with surgical resection. At 6-year follow-up, she reports resolution of symptoms and has returned to her normal presurgical activity level pain-free. This case is only the third lateral cuneocuboid coalition reported in the literature. The rarity of this coalition and its nonsuspicious clinical presentation make it worthy of acknowledgment.
Antiphospholipid syndrome is an autoimmune disease characterized by vascular thrombosis involving both the arterial and venous systems that can lead to tissue ischemia or end-organ damage. Much of the literature describes various symptoms at initial presentation, but isolated tissue ischemia manifesting as a solitary blue toe is unusual. We discuss a case of a 23-year-old man who presented to the emergency department with a solitary blue fourth digit with minimal erythema and edema, who was suffering from exquisite pain. Following an extensive workup, the patient was diagnosed with antiphospholipid syndrome with thrombi of the vasculature in their lower extremity. With therapeutic anticoagulation, the patient's symptoms subsided and amputation of the digit was prevented.
Hallux varus is most commonly seen iatrogenically following overaggressive lateral release, removal of the fibular sesamoid, or overaggressive removal of the medial eminence. There are several reported cases of traumatic hallux varus, although this is much less common. We present a case of traumatic hallux varus in a patient who was later found to have bilateral absence of her fibular sesamoids. We postulated that lack of her fibular sesamoid led to weakness of her lateral capsular ligaments, thereby making her more susceptible to this injury. We performed a repair using a split extensor hallucis longus tendon transfer that was transected proximally, rerouted the tendon under the deep transverse intermetatarsal ligament, and secured it to the first metatarsal with a Bio-Tenodesis (Arthrex, Inc, Naples, Florida) screw. At 22 months postoperatively, she has demonstrated maintenance of correction and has resumed use of normal shoe gear and participation in activities. Our goal was to demonstrate a repair for this condition that successfully maintained correction over time while still allowing for functionality of the first metatarsophalangeal joint.
Cutaneous adverse drug reactions make up 1% to 2% of all adverse drug reactions. From these adverse cutaneous drug reactions, 16% to 21% can be categorized as fixed drug reactions (FDR). Fixed drug reactions may show diverse morphology including but not limited to the following: dermatitis, Stevens-Johnson syndrome, urticaria, morbilliform exanthema, hypersensitivity syndrome, pigmentary changes, acute generalized exanthematous pustulosis, photosensitivity, and vasculitis. An FDR will occur at the same site because of repeated exposure to the offending agent, causing a corresponding immune reaction. There are many drugs that can cause an FDR, such as analgesics, antibiotics, muscle relaxants, and anticonvulsants. The antibiotic ciprofloxacin has been shown to be a cause of cutaneous adverse drug reactions; however, the fixed drug reaction bullous variant is rare. This case study was published to demonstrate a rare adverse side effect to a commonly used antibiotic in podiatric medicine.
The causes of late-onset pain after total ankle replacement (TAR) are various, and include infection, subsidence, polyethylene spacer failure, osteolysis, and wear. There are few reports of late-onset pain caused by gouty attacks after total knee and hip arthroplasty. In addition, no research has reported gouty attacks after total ankle arthroplasty. Therefore, we report a case of a gouty attack after total ankle replacement. A 43-year-old man presented with pain after total ankle arthroplasty performed 5 years previously. We found a white-yellow crystalline deposit within the synovial tissue during ankle arthroscopy, confirmed by histologic examination.
Emergency department visits for lower extremity complications of diabetes are extremely common throughout the world. Surprisingly, recent data suggest that such visits generate an 81.2% hospital admission rate with an annual bill of at least $1.2 billion in the United States alone. The likelihood of amputation and other subsequent adverse outcomes is strongly associated with three factors: 1) wound severity (degree of tissue loss), 2) ischemia, and 3) foot infection. Using these factors, this article outlines the basic principles needed to create an evidence-based, rapid foot assessment for diabetic foot ulcers presenting to the emergency department, and suggests the establishment of a “hot foot line” for an organized, expeditious response from limb salvage team members. We present a nearly immediate assessment and referral system for patients with atraumatic tissue loss below the knee that has the potential to vastly expedite lower extremity triage in the emergency room setting through greater collaboration and organization.
Since 2006 there have been increased reports of severe agranulocytosis and vasculitis associated with levamisole use. Historically, levamisole was an immunomodulatory agent used in various cancer treatments in the United States. Currently the drug is used as an antihelminthic veterinary medication, but it is also used as an additive in freebase cocaine. There are multiple reports of levamisole-induced vasculitis in the head and neck but limited reported cases in the lower extremities. This article describes a 60-year-old woman who presented to the emergency department with multiple painful lower-extremity ulcerations.
Radiographs, laboratory studies, and punch biopsy were performed. Physical examination findings and laboratory results were negative for signs of infection. Treatment included local wound care and education on cocaine cessation, and the patient was transferred to a skilled nursing facility. Her continued use of cocaine, however, prevented her ulcers from healing.
Local wound care and cocaine cessation is the optimal treatment for levamisole-induced lesions. With the increase in the number of patients with levamisole-induced vasculitis, podiatric physicians and surgeons would benefit from the immediate identification of these ulcerations, as their appearance alone can be distinct and pathognomonic. Early identification of levamisole-induced ulcers is important for favorable treatment outcomes. A complete medical and social history is necessary for physicians to treat these lesions with local wound care and provide therapy for patients with addictions.
Acral lentiginous melanoma (ALM) is a disease that is found on the palms, soles, and nail beds. Because these areas are not often examined during general medical examinations, the presence of ALM often goes unnoticed or the diagnosis is delayed. Research shows that the misdiagnosis of ALM is common, reported between 20% and 34%. We present three cases of ALM that were initially misdiagnosed and referred to the senior author (B.C.M.) in an effort to assess why misdiagnosis is common. The existing literature illuminates clinical pitfalls in diagnosing ALM. The differential diagnosis of many different podiatric skin and nail disorders should include ALM. Although making the correct diagnosis is essential, the prognosis is affected by the duration of the disease and level of invasiveness. Unfortunately, most of the reported misdiagnosed cases are of a later stage and worse prognosis. This review highlights that foot and ankle specialists should meet suspect lesions with a heightened index of suspicion and perform biopsy when acral nonhealing wounds and/or lesions are nonresponsive to treatment.
Heel pain is a complaint frequently encountered in orthopedic clinics that has peculiar symptoms and may have various etiologic causes. Calcaneal spur fracture is an extremely rare cause of heel pain, and only four cases had previously been reported in the English language literature. We present a 45-year-old woman who had heel pain on her right foot after falling from a height onto the heel. Radiographic examination of her right foot showed a fractured calcaneal spur, which was successfully treated with conservative methods. Calcaneal heel pain is a complaint that may be attributable to many different etiologic causes, which often have specific symptoms, and we frequently encounter them in the orthopedic clinic. Calcaneal spur fracture after trauma should be remembered in the differential diagnosis of heel pain as a rare cause. Our case is the fifth reported case in the English language literature of this extremely rare condition.